Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Fast solvers of integral and
pseudodifferential equations
on closed curves


Authors: J. Saranen and G. Vainikko
Journal: Math. Comp. 67 (1998), 1473-1491
MSC (1991): Primary 65R20; Secondary 65N35, 45E10
DOI: https://doi.org/10.1090/S0025-5718-98-00997-1
MathSciNet review: 1489973
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: On the basis of a fully discrete trigonometric Galerkin method and two grid iterations we propose solvers for integral and pseudodifferential equations on closed curves which solve the problem with an optimal convergence order $\|u_N-u\|_\lambda \leq c_{\lambda,\mu}N^{\lambda-\mu}\|u\|_\mu$, $\lambda\leq\mu$ (Sobolev norms of periodic functions) in ${\O}(N\log N)$ arithmetical operations.


References [Enhancements On Off] (What's this?)

  • 1. B.A. Amosov, On the approximate solution of elliptic pseudodifferential equations on a smooth closed curve (in Russian), Z. Anal. Anwendungen 9(6) (1990), 545-563. MR 92g:35249
  • 2. B. Bialecki, Sinc-Nyström method for numerical solution of a dominant system of Cauchy singular integral equations given on a piecewise smooth contour, SIAM J. Numer. Anal. 26 (1989), 1194-1211. MR 90m:65225
  • 3. M. Costabel and J. Saranen, Boundary element analysis of a direct method for the biharmonic Dirichlet problem, Gohberg Anniversary Collection, vol. 2, Oper. Theory: Adv. Appl., Vol.41, Birkhäuser Verlag, Basel, 1989, 77-95. MR 90m:65195
  • 4. I. Gohberg and I. Feldman, Convolution equations and projection methods for their solution, AMS Translations of Mathematical Monographs 41, Amer. Math. Soc., Providence, 1974. MR 50:8149
  • 5. W. Hackbusch, Integralgleichungen, Teubner, Stuttgart, 1989. MR 90g:45001
  • 6. P. Henrici, Fast Fourier methods in computational complex analysis, SIAM Rev. 21 (4) (1979), 481-527. MR 80i:65031
  • 7. O. Kelle and G. Vainikko, A fully discrete Galerkin method for integral and pseudodifferential equations on closed curves, Z. Anal. Anwendungen 14 (1995), 593-622. MR 97c:65219
  • 8. R. Kieser, B. Kleemann, and A. Rathsfeld, On a full discretization for a hypersingular boundary integral equation over smooth curves, Z. Anal. Anwendungen 11 (1992), 385-396. MR 94k:65186
  • 9. R. Kress, Linear integral equations, Springer Verlag, Berlin, Heidelberg, 1989. MR 90j:45001
  • 10. R. Kress and I.H. Sloan, On the numerical solution of a logarithmic integral equation of the first kind for the Helmholtz equation, Numer. Math. 66 (1993), 199-214. MR 95d:65108
  • 11. J.L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications I, Springer Verlag, Berlin, Heidelberg, New York, 1972. MR 50:2670
  • 12. W. McLean, S. Prössdorf, and W.L. Wendland, Pointwise error estimates for the trigonometric collocation method applied to singular integral equations and periodic pseudodifferential equations, J. Integral Equations Appl., 2(1) (1989), 125-146. MR 91f:65218
  • 13. W. McLean, S. Prössdorf, and W.L. Wendland, A fully discrete trigonometric collocation method, J. Integral Equations Appl. 5(1) (1993), 103-129. MR 94m:65203
  • 14. W. McLean and W.L. Wendland, Trigonometric approximation of periodic pseudodifferential equations, The Gohberg Anniversary Collection, Vol. 2, Oper. Theory: Adv. Appl., Vol.41, Birkäuser Verlag, Basel, 1989, 359-383. MR 91f:65217
  • 15. S.G. Mikhlin and S. Prössdorf, Singular integral operators, Springer Verlag, Berlin, 1986. MR 88e:47097
  • 16. S. Prössdorf and J. Saranen, A fully discrete approximation method for the exterior Neumann problem of the Helmholtz equation, Z. Anal. Andwendungen 13 (1994), 683-695. MR 95i:65181
  • 17. L. Reichel and Y. Yan, Fast solution of a class of periodic pseudodifferential equations, J. Integral Equations Appl. 6 (1994), 401-426. MR 96b:65118
  • 18. J. Saranen and L. Schroderus, Quadrature methods for strongly elliptic equations of negative order on smooth closed curves, SIAM J. Numer. Anal. 30(6) (1993), 1769-1795. MR 94k:65187
  • 19. J. Saranen and G. Vainikko, Two-grid solution of Symm's integral equation, Math. Nachr. 177 (1996), 265-279. MR 97f:65076
  • 20. J. Saranen and G. Vainikko, Trigonometric collocation methods with product integration for boundary integral equations on closed curves, SIAM J. Numer. Anal. 33(4) (1996), 1577-1596. MR 97m:65245
  • 21. F. Stenger, Numerical methods based on sinc and analytic functions, Springer Verlag, New York, Berlin, 1993. MR 94k:65003

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65R20, 65N35, 45E10

Retrieve articles in all journals with MSC (1991): 65R20, 65N35, 45E10


Additional Information

J. Saranen
Affiliation: University of Oulu, Department of Mathematical Sciences, 90570 Oulu Finland
Email: jsaranen@cc.oulu.fi

G. Vainikko
Affiliation: Institut of Mathematics, Helsinki University of Technology, 02150 Espoo, Finland
Email: gennadi.vainikko@hut.fi

DOI: https://doi.org/10.1090/S0025-5718-98-00997-1
Keywords: Boundary integral equation, trigonometric Galerkin method, fast algorithms
Received by editor(s): January 11, 1995
Received by editor(s) in revised form: July 22, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society